Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

What causes abdominal pain with bloating and constipation?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 1109 Questions
I have a medical history of diverticulitis in which I was hospitalized for eight years ago and treated with IV antibiotics for 3 days and sent home with antibx prescription. I currently have abdominal pain for almost two weeks. I am taking levaquin. I had CT of abdomen and pelvis two days ago which was negative for perforation or obstruction. I am also prescribed bentyl currently. I continue to have severe abdominal cramping (colicky) after drinking fluids or any intake of solid food. I am passing flatus with minimum flecks of stool. I still have abdominal pain- tender below umbilicus with tenderness over both right and left lower quadrants. I am mildly distended and have bowel sounds. I do not understand why I am still having abdominal cramping as if my intestines are attempting to pass something against a partial blockage. I have not had a normal stool since 2 weeks ago Sunday. I am wondering what I should do next. It is interfering with my ability to work as a critical care nurse for 12 hour night shifts. I have an excellent attendance record. Should I take a laxative or rectal suppository? My insides are tender. I usually only take a stool softner.
Posted Sat, 22 Feb 2014 in Digestion and Bowels
Answered by Dr. Manjeth Kumar G 1 hour later
Brief Answer: No laxative. it may worse pain. Antibiotics, bland Detailed Answer: Hello, I have gone through your query and understand your concern. As you already had diverticulitis before 8 years, now you might have diverticulitis. I suspect you may have Diverticulosis. ie. You have multiple pouches or sacs in the walls of the intestine. The stool and bacteria get lodged in these pouches and sacs. This lead to infection and inflammation. Thus you have all the symptoms like Bloating, constipation and cramping abdominal pain. It is not advisable to use the enema or laxatives in acute attack of diverticulitis as it may worse your pain. Instead you can take stool softener like lactulose. You might need antibiotics like Ciprofloxacin and Metronidazole for 7 to 10 days. In addition, you need to take liquid bland diet. You may feel better in 3 to 5 days. Then you may start semisolid diets. Once the diverticulitis settles down, Do a either flexible sigmoidoscope and colonoscopy to confirm divericulosis. You have to take the regular high fiber diet hereafter. Hope this helps. Please write back for further queries. Wishing you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor